Arizona, 2016

Damaging Winds in Arizona, July 27, 2016

July 27, 2016 · NWS TWC · 4 events in 4 counties and zones

Thunderstorms moved southwest across southeast Arizona and produced severe wind gusts in several locations and caused wind damage across the Tucson Metro.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Thunderstorms moved southwest across southeast Arizona and produced severe wind gusts in several locations and caused wind damage across the Tucson Metro.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 27, 2:04 PM MST, 1 hour 41 minutes earlier.

Area forecast discussion, Jul 27, 2:04 PM MST, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
204 PM MST WED JUL 27 2016

.SYNOPSIS...Adequate moisture will provide scattered mainly afternoon
and evening thunderstorms into this weekend. Perhaps some decrease
in coverage will occur around Thursday. Expect hotter than average
daytime temperatures through Thursday followed by moderating
temperatures by early next week.

&&

.DISCUSSION...
Early afternoon radar and satellite imagery reveal developing
convection along the Mogollon Rim, eastward through the White Mtns
and into the Chiricahua's. Storms have been impressive on radar thus
far but have been located in remote areas where ground truth is at a
minimum. That being said, it would appear that conditions remain
ripe for development across portions of the area through this
evening.

Full suite of 12z operational models and nearly all of the relevant
ensemble guidance has completed. It would still appear that the
large scale atmosphere is favorable for convection with the NAM,
GFS, and ECMWF all indicating much higher than normal moisture
across the area (this verifies well as this morning's 12z KTUS
sounding showed 1.62in of precipitable water which is in the 95th
percentile for late July) and MLCAPES anywhere from 500-1000 J/Kg.
Convective allowing models including the HRRR/HRRRx/UofA WRFs and
locally run WRF models all suggest convection will continue to
develop in the mountains and be advected southwestward into the
lower elevations through late afternoon. The HRRR/HRRRx has taken a
bit more of an eastward shift with the line of storms vs. earlier
runs but observational trends would suggest this may not be the
case. I made some upward adjustments to PoPs earlier in the day and
I still think these changes were warranted. Still thinking it could
be a particularly active afternoon/evening across southeast Arizona.
Confidence in how things will evolve west of Tucson has decreased
slightly but still should warrant higher than normal PoPs.

As is typically the case this time of year, how convection plays out
today will directly influence how active it is tomorrow. Given the
likelihood for storms today and the potential for a less than
favorable atmosphere, storm coverage should be less on Thursday and
that trend has already been reflected in the PoPs. Friday on the
other hand should see a return of above normal moisture and modest
instability. Some of the longer range hi-res models suggest Friday
could be even more active than today and thus PoPs have been
elevated for Friday afternoon and evening. Beyond that, it looks to
be a favorable pattern through the weekend into next week. Temps
will remain at or above normal through the end of the week but
should retreat into the low/mid 90s this weekend into next week.

&&

.AVIATION...VALID THRU 29/00Z.
Isold to sctd -SHRA and -TSRA, mainly from KTUS E and S thu 28/08z.
Brief wind gusts to 50 mph and MVFR conds psbl with stronger TSRA.
Otherwise, sfc wind mainly less than 10 kts. Debris cloud cover
above 10k ft agl btwn 29/08z and 29/16z with isold -shra/ts.

Storms developing once again after 28/17z ovr the higher trrn and
drifting SW in the valleys thru 29/00z. Aviation discussion not
updated for TAF amendments.

&&

.FIRE WEATHER...Scattered mainly afternoon and evening thunderstorms
will continue into early next week. Expect the storms this evening
mainly south and east of Tucson. Afternoon temperatures will remain
a bit warmer than average through Friday, then drop to near normal
by early next week.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 27, 2:02 PM MST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
202 PM MST WED JUL 27 2016

AZZ509-510-272145-
UPPER GILA RIVER AND ARAVAIPA VALLEYS INCLUDING CLIFTON/SAFFORD-WHITE
MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES INCLUDING HANNAGAN MEADOW-
202 PM MST WED JUL 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRAHAM COUNTY UNTIL 245
PM MST...

AT 201 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12
MILES WEST OF MORENCI...OR 15 MILES NORTHEAST OF SAFFORD...MOVING
SOUTHWEST AT 25 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SAFFORD...THATCHER...PIMA AND SOLOMON.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3312 10967 3297 10938 3272 10957 3293 10988
TIME...MOT...LOC 2101Z 038DEG 20KT 3302 10954

LEINS
Special weather statement, Jul 27, 2:38 PM MST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
238 PM MST WED JUL 27 2016

AZZ509-510-272230-
UPPER GILA RIVER AND ARAVAIPA VALLEYS INCLUDING CLIFTON/SAFFORD-WHITE
MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES INCLUDING HANNAGAN MEADOW-
238 PM MST WED JUL 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GREENLEE COUNTY
UNTIL 330 PM MST...

AT 237 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES SOUTHEAST OF CLIFTON...OR 20 MILES NORTH OF DUNCAN...MOVING
SOUTHWEST AT 10 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
CLIFTON...DUNCAN...FRANKLIN AND GUTHRIE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3262 10919 3303 10932 3308 10915 3293 10904
      3265 10905
TIME...MOT...LOC 2137Z 046DEG 9KT 3296 10915
Special weather statement, Jul 27, 3:40 PM MST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
340 PM MST WED JUL 27 2016

AZZ508-509-512-272345-
UPPER GILA RIVER AND ARAVAIPA VALLEYS INCLUDING
CLIFTON/SAFFORD-EASTERN COCHISE COUNTY BELOW 5000 FEET INCLUDING
DOUGLAS/WILLCOX-CHIRICAHUA MOUNTAINS INCLUDING CHIRICAHUA NATIONAL
MONUMENT-
340 PM MST WED JUL 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COCHISE COUNTY UNTIL
445 PM MST...

AT 339 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES
NORTHWEST OF STEINS TO 10 MILES NORTHEAST OF BOWIE. MOVEMENT WAS
SOUTHWEST AT 30 MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THESE STORMS. OUTFLOW WINDS MAY ALSO PRODUCE AREAS OF BLOWING DUST
ALONG I-10 BETWEEN SAN SIMON AND BOWIE.

LOCATIONS IMPACTED INCLUDE...
BOWIE...SAN SIMON...KANSAS SETTLEMENT...
PARADISE AND CHIRICAHUA NATIONAL MONUMENT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD TO
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3175 10926 3206 10988 3253 10942 3235 10905
      3213 10905
TIME...MOT...LOC 2239Z 032DEG 24KT 3229 10906 3246 10939

FRENCH

The radar

The Tucson radar (KEMX), 147 km away, was scanning. The volume nearest the first event began at 22:44 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Graham

When
July 27, 3:45 PM MST
Where
Graham County, 3.64 mi NNE of Ft Thomas
Measured
50 kt (58 mph) measured gust
Reported by
RAWS
Coordinates
33.080, -109.950

A 58 mph wind gust occurred at the Black Hills RAWS.

Thunderstorm Wind, Cochise

When
July 27, 4:22 PM MST
Where
Cochise County, 1.18 mi E of (Fhu)ft Huachuca Afb
Measured
60 kt (69 mph) measured gust
Reported by
ASOS
Coordinates
31.580, -110.330

Thunderstorm Wind, Santa Cruz

When
July 27, 5:11 PM MST
Where
Santa Cruz County, 0.91 mi NW of (Ols) Nogales Intl Arpt
Measured
62 kt (71 mph) measured gust
Reported by
ASOS
Coordinates
31.430, -110.860

Thunderstorm Wind, Pima

When
July 27, 6:00 PM MST to 6:30 PM MST
Where
Pima County, 4.07 mi SW of Willow Canyon to 1.69 mi ENE of Emery Park
Measured
56 kt (64 mph) measured gust
Property damage
$100,000
Reported by
Mesonet
Coordinates
32.331, -110.739

A line of thunderstorms moved southwest pushing strong winds out ahead of it through Redington Pass and into the Tucson Metro. Wind gusts of 60 to 65 mph caused sporadic damage. Ten power poles and several trees were knocked down near Camino Seco and Escalante Rd. Over 19,000 customers were without power for a short time. Additionally, a carport was damaged near Escalante Rd and Prudence Rd, and a tree fell on a home on Rickey Vista in South Tucson.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2016Every state in 2016This day in weather historyWarnings in Arizona, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 651532, 651534, 653240, 653251.